A nurse is administering hydrocodone/acetaminophen for a patient complaining of post-operative pain. It is the only analgesic prescribed. The patient states that the pills the previous shift nurse gave did not help as much as they had the day before. He also comments that the pills the nurse is giving him look different than the ones the previous shift nurse gave him. How should the nurse handle this situation?
•The nurse has the responsibility to ensure patient safety by bringing this situation to the charge nurse's attention. The charge nurse must be notified of near misses and errors that occur as soon as possible after the incident. The charge nurse along with nursing leadership will investigate whether the previous nurse is providing safe patient care.
•It is important to report this incident to allow nursing leadership to investigate whether the previous nurse is providing safe care.
•This notification should be made privately to respect the privacy of the previous nurse. Telling other nurses diminishes the credibility of the previous nurse and insinuates that the nurse is making medication errors or diverting narcotics.
•Accusing the nurse of drug diversion is not an appropriate peer-to-peer conversation. This is lateral violence that can harm the second nurse's reputation needlessly.